If you're taking a blood thinner, is it still possible for you to get a blood clot?
Answers from Martha Grogan, M.D.
Yes. Medications that are commonly called blood thinners — such as aspirin, warfarin (Coumadin, Jantoven), dabigatran (Pradaxa), rivaroxaban (Xarelto) and heparin — significantly decrease your risk of blood clotting, but will not decrease the risk to zero. These medications must be taken exactly as directed to work safely and effectively. Taking too little of these medications may not be effective, and taking too much can lead to serious bleeding.
Also, blood thinners may not be able to lessen the strong blood-clotting tendency of an underlying disease, such as cancer.
Interactions with other medications, food and alcohol are common with blood-thinning medications, especially warfarin. These interactions may decrease the effectiveness of your blood thinner, making you more likely to develop blood clots. If you take a blood thinner, be sure to follow your doctor's advice on dosing and ask about foods and other medications — including over-the-counter drugs and herbal supplements — that may interfere with the blood thinner.
May 04, 2012
- Hirsch J, et al. American Heart Association/American College of Cardiology Foundation guide to warfarin therapy. Journal of the American College of Cardiology. 2003;41:1633.
- Blood thinner pills: Your guide to using them safely. Agency for Healthcare Research and Quality. http://www.ahrq.gov/consumer/btpills.htm. Accessed Feb. 17, 2012.
- Cunningham MS, et al. Does antithrombotic therapy improve survival in cancer patients? Blood Reviews. 2009;23:129.